Alert archive / Montana / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 46, NWS Missoula, MT

August 10, 2010Missoula County, Montana; Idaho County, Idaho

NWS Missoula, MT issued this severe thunderstorm warning at Aug 10, 2010, 4:58 PM MDT for Missoula County, Montana; Idaho County, Idaho. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2010, 4:58 PM MDT (22:58 UTC)
Expired
Aug 10, 2010, 5:40 PM MDT
In force
42 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

Counties Idaho County, ID, Missoula County, MT

The radar

The Missoula radar (KMSX), 86 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2010-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2010-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-245 J/kg
Mixed-layer LCL
1293 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:56 PM MDT, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 10, 2:56 PM MDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
256 PM MDT TUE AUG 10 2010

...STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS
WESTERN MONTANA AND CENTRAL IDAHO...

.DISCUSSION...THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER WESTERN MONTANA AND
CENTRAL IDAHO THIS AFTERNOON. STRONG WINDS...HAIL LARGER THAN
NICKELS...AND HEAVY RAINFALL WILL BE POSSIBLE WITH THESE
STORMS...MAINLY SOUTHEAST OF A LINE FROM KALISPELL TO OROFINO
IDAHO. THIS AREA IS WHERE MOST OF THE INSTABILITY AND SHEAR ARE
LOCATED THAT WILL HELP SUSTAIN LARGE THUNDERSTORMS. THUNDERSTORMS
WILL LIKELY LAST INTO THE EVENING AND TRANSITION TO RAIN SHOWERS
LATER TONIGHT.

WEDNESDAY...THE CLOSED UPPER LOW CONTINUES TO SLOWLY MOVE ACROSS
EASTERN WASHINGTON...EASTERN OREGON AND CENTRAL IDAHO. SEVERAL
SHORT WAVES WILL MOVE AROUND THE LOW THROUGH WESTERN MONTANA AND
CENTRAL IDAHO SPAWNING AREAS OF CONVECTION THROUGH THE MORNING AND
AFTERNOON HOURS. WIDESPREAD RAIN SHOWERS AND SCATTERED
THUNDERSTORMS WILL BE FOCUSED ACROSS MUCH OF NORTHWEST AND WEST
CENTRAL MONTANA AND CENTRAL IDAHO IN THE MORNING. THE FOCUS FOR
THE STRONGEST STORM POTENTIAL IN THE AFTERNOON WILL BE IN LEMHI
COUNTY AND SOUTHWEST MONTANA. TEMPERATURES WEDNESDAY AFTERNOON
SHOULD REMAIN FAIRLY COOL AND STRUGGLE TO REACH THE UPPER 70S OR
80. TEMPERATURES WEDNESDAY WILL BE DEPENDENT ON LOCATIONS OF
MORNING RAINFALL AREAS AND AMOUNT OF CLOUD COVER THROUGHOUT THE
DAY.

THURSDAY AND FRIDAY...THE UPPER LEVEL TROUGH WILL BEGIN TO EXIT
THE REGION KEEPING A NORTHWESTERLY FLOW OVER THE REGION. SHOWERS
AND THUNDERSTORMS WILL CONTINUE THROUGH THE PERIOD...PARTICULARLY
ALONG THE CONTINENTAL DIVIDE. THE POTENTIAL FOR UP TO AN INCH OF
SNOW EXISTS IN THE HIGH TERRAIN THURSDAY MORNING AS SNOW LEVELS
DROP TO AROUND 9000 FEET.

SATURDAY THROUGH MONDAY...A GENERAL DRYING AND WARMING TREND IS
EXPECTED AS A RIDGE OF HIGH PRESSURE BUILDS ALOFT. TEMPERATURES
WILL RETURN TO ABOVE NORMAL BY SUNDAY.

&&

.AVIATION...THE UPPER LEVEL LOW SYSTEM POSITIONED OVER THE PACIFIC
NORTHWEST WILL CONTINUE TO PUMP MOIST UNSTABLE AIR INTO NORTH-
CENTRAL IDAHO AND WESTERN MONTANA THIS AFTERNOON THROUGH THE
OVERNIGHT HOURS. SOME OF THE STORMS MAY CONTAIN LARGE HAIL AND
STRONG WINDS. LOWER CLOUD BASES AND REDUCED VISIBILITIES WILL
LIKELY BE ENCOUNTERED IN THE VICINITY OF SHOWERS AND THUNDERSTORMS...
OBSCURING HIGHER TERRAIN IN THE PROCESS. ALL AIR FIELDS WILL BE
IMPACTED THROUGH WEDNESDAY MORNING.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING LOWER HELLS
     CANYON/SALMON RIVER REGION...SOUTHERN CLEARWATER MOUNTAINS.

&&

SHORT TERM...LOEFFELBEIN
LONG TERM....PALLISTER
AVIATION...RPN

In the hours before

Special weather statement, Aug 10, 1:53 PM MDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
153 PM MDT TUE AUG 10 2010

IDZ006-009-102045-
SOUTHERN CLEARWATER MOUNTAINS-WESTERN LEMHI COUNTY-
153 PM MDT TUE AUG 10 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEMHI AND
SOUTHEASTERN IDAHO COUNTIES UNTIL 245 PM MDT/145 PM PDT/...

AT 148 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 26 MILES SOUTHEAST OF CHINA BAR AND LEHMI CREEK
IN 2007 BURN AREA...OR 53 MILES WEST OF SALMON...MOVING NORTHEAST AT
25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OFEXTREME NORTHWESTERN LEMHI AND SOUTHEASTERN IDAHO COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4522 11513 4566 11490 4550 11446 4518 11485
      4518 11504
TIME...MOT...LOC 1953Z 211DEG 22KT 4525 11496

KITSMILLER
Special weather statement, Aug 10, 3:20 PM MDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
320 PM MDT TUE AUG 10 2010

IDZ006-102200-
SOUTHERN CLEARWATER MOUNTAINS-
220 PM PDT TUE AUG 10 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN IDAHO COUNTY UNTIL 300 PM
PDT...

AT 216 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 34 MILES NORTHEAST OF CHINA BAR AND LEHMI CREEK
IN 2007 BURN AREA...OR 46 MILES SOUTHWEST OF HAMILTON...MOVING NORTH
AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OFEASTERN IDAHO COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4627 11491 4609 11451 4570 11477 4576 11502
TIME...MOT...LOC 2119Z 198DEG 31KT 4581 11485
Special weather statement, Aug 10, 4:03 PM MDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
403 PM MDT TUE AUG 10 2010

IDZ006-MTZ005-006-102245-
SOUTHERN CLEARWATER MOUNTAINS-
BITTERROOT/SAPPHIRE MOUNTAINS-MISSOULA/BITTERROOT VALLEYS-
303 PM PDT TUE AUG 10 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RAVALLI...
SOUTHWESTERN MISSOULA AND NORTHEASTERN IDAHO COUNTIES UNTIL 345 PM
PDT/445 PM MDT/...

AT 259 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES WEST OF HAMILTON...MOVING NORTHEAST AT
35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...VICTOR...
STEVENSVILLE...PINESDALE AND BELL CROSSING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4670 11442 4649 11397 4600 11472 4613 11493
TIME...MOT...LOC 2203Z 216DEG 29KT 4624 11454
Special weather statement, Aug 10, 4:05 PM MDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
405 PM MDT TUE AUG 10 2010

MTZ006-007-102245-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
405 PM MDT TUE AUG 10 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN POWELL...SOUTHEASTERN
GRANITE AND NORTHERN DEER LODGE COUNTIES UNTIL 445 PM MDT...

AT 404 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES SOUTHWEST OF PHILIPSBURG...OR 27 MILES
WEST OF ANACONDA...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PORTERS CORNER AND
GEORGETOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4647 11298 4627 11279 4596 11354 4611 11368
TIME...MOT...LOC 2205Z 237DEG 31KT 4609 11350

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 1:53 PM MDTSpecial Weather StatementMSO52 min
Aug 10, 3:20 PM MDTSpecial Weather StatementMSORavalli40 min
Aug 10, 4:03 PM MDTSpecial Weather StatementMSORavalli42 min
Aug 10, 4:05 PM MDTSpecial Weather StatementMSODeer Lodge40 min
Aug 10, 4:47 PM MDTSevere Thunderstorm WarningMSODeer Lodge43 min
Aug 10, 5:04 PM MDTSpecial Weather StatementMSOMineral41 min
Aug 10, 5:12 PM MDTSevere Thunderstorm WarningMSOMineral21 min
Aug 10, 5:19 PM MDTSpecial Weather StatementMSOFlathead41 min
Aug 10, 5:27 PM MDTSpecial Weather StatementMSOPowell63 min
Aug 10, 5:30 PM MDTSevere Thunderstorm WarningMSOMineral, Missoula21 min
Aug 10, 5:43 PM MDTSevere Thunderstorm WarningMSOLake, Sanders62 min
Aug 10, 5:47 PM MDTSpecial Weather StatementMSOMissoula43 min
Aug 9, 7:23 PM MDTSpecial Weather StatementMSOClearwater52 min
Aug 9, 7:52 PM MDTSpecial Weather StatementMSOLewis38 min
Aug 9, 8:12 PM MDTSpecial Weather StatementMSOClearwater48 min
Aug 9, 8:28 PM MDTSpecial Weather StatementMSOLewis47 min
Aug 10, 4:11 PM MDTSevere Thunderstorm WarningMSOIdaho49 min

Nearby

Severe Thunderstorm Warnings in Montana, 2010Severe Thunderstorm Warnings in Idaho, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.